Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Aberdeen, SD

August 16, 2002Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 16, 2002, 11:37 PM CDT for Deuel County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 11:37 PM CDT (04:37 UTC)
Expired
Aug 17, 2002, 12:00 AM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 8:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS53 KABR 170437
SVRABR
SDC039-170500-
/NEW.KABR.SV.W.0264.170437-170500/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MORITZ...OR ABOUT 7 MILES
  NORTHEAST OF CLEAR LAKE...MOVING EAST AT 40 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4495 9663 4477 9664 4477 9646 4493 9646

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:02 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 9:02 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT FRI AUG 16 2002

A VERITABLE CORNICOPIA OF WATCH BOXES LITTER CWA THIS EVENING. UPDATED
THE ZONES TO REMOVE CONVECTIVE WATCH WORDING IN THE NORTHWEST CWA.
REMAINING WATCHES CONTINUE THROUGH MIDNIGHT AND 2 AM CDT
RESPECTIVELY. UPSTREAM SURFACE OBSERVATIONS CONTINUE TO SHOW
IMPRESSIVE WIND DATA BEHIND APPROACHING COLD FRONT. FOR NOW WILL
CONTINUE TO CARRY HIGH WIND WARNING IN THE WEST AND WIND ADVISORY IN
THE EAST.

.ABR...HIGH WIND WARNING TONIGHT FOR ADJACENT MO RIVER COUNTIES.
       WIND ADVISORY OVERNIGHT FOR EASTERN CWA.

DORN

In the hours before

Local storm report, Aug 16, 8:52 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
852 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MCLAUGHLIN                SD   .75 INCH HAIL
08/16/02   CORSON                         REPORTED BY SPOTTER

0815 PM    2 E POLLOCK               SD   .75 INCH HAIL
08/16/02   CAMPBELL                       REPORTED BY GENERAL
                                          PUBLIC
Special weather statement, Aug 16, 10:15 PM CDT, 1 hour 22 minutes before
SDZ005>007-010-011-170330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH IS CANCELLED...

SEVERE WEATHER IS NO LONGER EXPECTED IN THE WATCH AREA...THUS IT HAS
BEEN CANCELLED.
Special weather statement, Aug 16, 10:16 PM CDT, 1 hour 21 minutes before
SDZ017>023-036-037-048-170330-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

SEVERE WEATHER IS NO LONGER EXPECTED IN THE AREA...THUS THE WATCH
HAS BEEN CANCELLED.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:48 PM CDTSevere Thunderstorm WarningABRCampbell, Corson57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.